Alert archive / Arkansas / Severe Thunderstorm Warnings in 2002
Severe Thunderstorm Warning 124, NWS Little Rock, AR
NWS Little Rock, AR issued this severe thunderstorm warning at May 1, 2002, 9:55 PM CDT for Marion County, Arkansas. It was in force for 35 min. 1 report came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- May 1, 2002, 9:55 PM CDT (02:55 UTC)
- Expired
- May 1, 2002, 10:30 PM CDT
- In force
- 35 min
- Issued by
- NWS Little Rock, AR
- Area
- Counties, with a storm outline in the text
County Marion County, AR
The radar
The Springfield radar (KSGF), 125 km from the middle of the area, began a volume at 02:57 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 1, 10:05 PM CDT | Hail 1.75 | Peel, AR |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 1, 9:00 PM CDT | Tornado Watch | SPC | 5 hr |
The nearest sounding before it
Springfield, MO (KSGF), launched 00:00Z, 2.9 hours before the alert went out and 122 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1175 J/kg
- Mixed-layer CIN
- -29 J/kg
- Mixed-layer LCL
- 1882 m above ground
- 0-6 km bulk shear
- 50 kt
- 0-1 km storm-relative helicity
- 62 m²/s²
- 0-3 km storm-relative helicity
- 199 m²/s²
- Significant tornado parameter
- 0.1
- Supercell composite
- 4.1
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Little Rock, AR wrote its last area forecast discussion before this severe thunderstorm warning went out at May 1, 9:15 PM CDT, 40 minutes earlier.
Area forecast discussion, May 1, 9:15 PM CDT, 40 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE LITTLE ROCK AR 915 PM CDT WED MAY 1 2002 SENT UPDATED FORECAST PRODUCTS TO REFLECT TORNADO WATCH NUMBER 199 OVER NORTHERN ARKANSAS...WHICH IS IN EFFECT UNTIL 2 AM. ADDED SEVERE WORDING TO NORTHERN ZONE GROUPS. FCSTID = 57 .LZK...NONE.
In the hours before
Special weather statement, May 1, 8:49 PM CDT, 1 hour 6 minutes before
ARZ003>007-012>016-021>025-030>034-037>047-020245- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE LITTLE ROCK AR 849 PM CDT WED MAY 1 2002 ...MODERATE RISK OF SEVERE THUNDERSTORMS TONIGHT ACROSS NORTH CENTRAL ARKANSAS.... ...SLIGHT RISK OF SEVERE THUNDERSTORMS TONIGHT ACROSS THE REMAINDER OF NORTHERN ARKANSAS... A WARM FRONT WAS LOCATED ACROSS CENTRAL MISSOURI AND SOUTHERN ILLINOIS. ALONG AND SOUTH OF THIS FRONT...SCATTERED STRONG TO SEVERE THUNDERSTORMS WERE DEVELOPING...MAINLY IN SOUTHERN MISSOURI. A FEW OF THESE STORMS MAY DEVELOP ACROSS NORTHERN ARKANSAS. THE MAIN SEVERE WEATHER THREAT IN THE WATCH AREA IS DIME SIZE HAIL OR LARGER AND DAMAGING WINDS. TORNADOS ARE ALSO A POSSIBILITY. THE MODERATE RISK AREA IS NEAR A BERRYVILLE TO RUSSELLVILLE TO BATESVILLE LINE AND POINTS NORTH. THE SLIGHT RISK AREA IS SOUTH OF THIS LINE TO A MENA TO BENTON TO CLARENDON LINE. PEOPLE IN NORTHERN ARKANSAS ARE ADVISED TO PREPARE FOR SEVERE WEATHER. BE READY TO FIND ADEQUATE SHELTER IF A WARNING IS ISSUED FOR YOUR AREA. STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL RADIO OR TELEVISION STATIONS...OR YOUR CABLE TELEVISION PROVIDER FOR THE LATEST WEATHER INFORMATION FROM YOUR NATIONAL WEATHER SERVICE. 56
Special weather statement, May 1, 9:21 PM CDT, 34 minutes before
ARZ003>007-012>016-021>023-020700- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE LITTLE ROCK AR 921 PM CDT WED MAY 1 2002 ..TORNADO WATCH IN EFFECT UNTIL 200 AM CDT FOR PARTS OF NORTHERN ARKANSAS... A WARM FRONT WAS LOCATED ACROSS CENTRAL MISSOURI AND SOUTHERN ILLINOIS. ALONG AND SOUTH OF THE FRONT...SCATTERED STRONG TO SEVERE THUNDERSTORMS WERE DEVELOPING...MAINLY IN SOUTHERN MISSOURI. A FEW OF THESE STORMS MAY DEVELOP ACROSS NORTHERN ARKANSAS. A TORNADO WATCH HAS BEEN ISSUED FOR PARTS OF NORTHERN ARKANSAS UNTIL 2 AM. THE WATCH INCLUDES THE FOLLOWING COUNTIES IN THE LITTLE ROCK COUNTY WARNING AREA... BAXTER...BOONE...FULTON...INDEPENDENCE...IZARD...JOHNSON...MARION... NEWTON...POPE...SEARCY...SHARP...STONE AND VAN BUREN. THE MAIN SEVERE WEATHER THREAT IN THE WATCH AREA IS LARGE HAIL AND DAMAGING WINDS. IN ADDITION...TORNADOS ARE POSSIBLE. PEOPLE IN NORTHERN ARKANSAS ARE ADVISED TO PREPARE FOR SEVERE WEATHER. BE READY TO FIND ADEQUATE SHELTER IF A WARNING IS ISSUED FOR YOUR AREA. STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL RADIO OR TELEVISION STATIONS...OR YOUR CABLE TELEVISION PROVIDER FOR THE LATEST WEATHER INFORMATION FROM YOUR NATIONAL WEATHER SERVICE. 56
The office that day
Everything else NWS Little Rock, AR issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 1, 9:30 PM CDT | Severe Thunderstorm Warning | LZK | Boone | 30 min |
| May 2, 5:08 PM CDT | Severe Thunderstorm Warning | LZK | Arkansas | 37 min |
| May 2, 5:19 PM CDT | Severe Thunderstorm Warning | LZK | Monroe | 41 min |
| May 2, 6:54 PM CDT | Severe Thunderstorm Warning | LZK | Arkansas, Desha | 36 min |
Nearby
Severe Thunderstorm Warnings in Arkansas, 2002Every severe thunderstorm warning in 2002
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.